Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 99, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Sep 5, 2014, 5:00 PM CDT for Cass County, Mason County, Menard County, Illinois. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2014, 5:00 PM CDT (22:00 UTC)
- Expired
- Sep 5, 2014, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cass County, IL, Mason County, IL, Menard County, IL
The radar
The Lincoln radar (KILX), 40 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 5:15 PM CDT | TSTM WND GST 70 | 1 E Newmansville, IL | NEAR THE CASS/MENARD COUNTY LINE |
| Sep 5, 5:25 PM CDT | TSTM WND DMG | Petersburg, IL | LARGE TREE LIMB DOWN SOUTH OF ILL ROUTE 123 AND 97 JUNCTION |
| Sep 5, 5:33 PM CDT | TSTM WND DMG | Athens, IL | POWER LINES DOWN ON A HOUSE IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1924 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
365
WUUS53 KILX 052200
SVRILX
ILC017-125-129-052245-
/O.NEW.KILX.SV.W.0099.140905T2200Z-140905T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
500 PM CDT FRI SEP 5 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CASS COUNTY IN WEST CENTRAL ILLINOIS...
SOUTHERN MASON COUNTY IN CENTRAL ILLINOIS...
MENARD COUNTY IN CENTRAL ILLINOIS...
* UNTIL 545 PM CDT
* AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIRGINIA...
AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHANDLERVILLE...TALLULA...PETERSBURG...GREENVIEW...ATHENS...
PHILADELPHIA...NEWMANSVILLE...OAKFORD...ATTERBERRY...LINCOLNS NEW
SALEM...SWEETWATER AND FANCY PRAIRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4016 8960 4009 8960 4009 8958 3998 8958
3998 8970 3992 8970 3991 8972 3989 9033
4012 9035
TIME...MOT...LOC 2201Z 268DEG 36KT 4001 9021
HAIL...0.88IN
WIND...60MPH
$$
BAK3 follow-up statements
928
WWUS53 KILX 052218
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
518 PM CDT FRI SEP 5 2014
ILC017-125-129-052245-
/O.CON.KILX.SV.W.0099.000000T0000Z-140905T2245Z/
MASON IL-MENARD IL-CASS IL-
518 PM CDT FRI SEP 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CASS...MENARD AND SOUTHERN MASON COUNTIES UNTIL 545 PM CDT...
AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF CHANDLERVILLE...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TALLULA...PETERSBURG...GREENVIEW...ATHENS...OAKFORD...ATTERBERRY...
LINCOLNS NEW SALEM...SWEETWATER AND FANCY PRAIRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4012 9029 4016 8960 4009 8960 4009 8958
3998 8958 3998 8970 3992 8970 3991 8972
3992 8975 3991 8977 3991 9020
TIME...MOT...LOC 2218Z 268DEG 36KT 4001 8999
HAIL...0.88IN
WIND...60MPH
$$
BAK169
WWUS53 KILX 052228
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT FRI SEP 5 2014
ILC017-125-129-052245-
/O.CON.KILX.SV.W.0099.000000T0000Z-140905T2245Z/
MASON IL-MENARD IL-CASS IL-
528 PM CDT FRI SEP 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CASS...MENARD AND SOUTHEASTERN MASON COUNTIES UNTIL 545 PM CDT...
AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PETERSBURG...
AND MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
GREENVIEW...ATHENS...SWEETWATER AND FANCY PRAIRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4013 9005 4016 8960 4009 8960 4009 8958
3999 8958 3998 8959 3998 8970 3992 8970
3991 8971 3992 8975 3991 8977 3991 9015
TIME...MOT...LOC 2228Z 269DEG 43KT 4001 8978
HAIL...<.75IN
WIND...70MPH
$$
BAK164
WWUS53 KILX 052243
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
543 PM CDT FRI SEP 5 2014
ILC017-125-129-052253-
/O.EXP.KILX.SV.W.0099.000000T0000Z-140905T2245Z/
MASON IL-MENARD IL-CASS IL-
543 PM CDT FRI SEP 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS...MENARD AND
SOUTHEASTERN MASON COUNTIES WILL EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.
LAT...LON 4013 9005 4016 8960 4009 8960 4009 8958
3999 8958 3998 8959 3998 8970 3992 8970
3991 8971 3992 8975 3991 8977 3991 9015
TIME...MOT...LOC 2243Z 269DEG 43KT 4001 8955
$$
BAKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:00 PM CDT, 2 hours earlier.
Area forecast discussion, Sep 5, 3:00 PM CDT, 2 hours before
Area Forecast Discussion NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT Fri Sep 5 2014 .SHORT TERM...(Tonight) ISSUED AT 259 PM CDT FRI SEP 5 2014 Cold front moving into the Illinois River Valley this afternoon with plenty of warm and moist air ahead of it. CAPEs ahead of the boundary are in excess of 4000 J/kg, but shear is minimal and the cu field has not yet responded to a lot of the heat of the day. Most of the activity associated with the boundary is actually well behind it, co-located with the best shear, but little in the way of CAPE. The activity that initiated along boundary just to the north is actually far more diurnally supported as it races out ahead of it. Convection will have plenty of PW to work with in the column should any storms develop, resulting in high precip and a threat for some precip loading/small microbursts and associated damaging winds. So far, remaining in the Slight Risk, but just outside a watch. Updating the pops to increase invof the boundary through sunset, then spreading out a bit more after sundown as the boundary moves through the region overnight. Temperatures starting to drop at GBG, so the temp curve tonight will vary a bit from diurnal and the lows will vary somewhat nw of the Illinois River Valley should any clear pockets develop. But llvl moisture hanging around quite a bit with the precip behind the front should prevent too much of a drop. && .LONG TERM...(Saturday through Friday) ISSUED AT 259 PM CDT FRI SEP 5 2014 The cold front will be clear of the forecast area by Saturday morning. This should take most of the precipitation risk with it. However, have maintained some morning showers south of I-70, as much of the precipitation with this front will be on the cool side of the front with the better upper forcing. Aside from the slight morning risk of rainfall in our southeast counties, the balance of the weekend into early next week will offer quiet and cooler than normal weather as Canadian high pressure builds into the area. From Tuesday through the end of the period the relatively zonal flow across the lower 48 will trend increasingly cyclonic as troffing develops. Model agreement of the disturbances in this developing trof is not that great as far as specifics. However, there is general agreement that Tuesday-Thursday will feature periodic showers/storms and remain cooler than normal. It also appears that a much cooler area of high pressure will help dry things out by Friday, with high temperatures by then possibly not making it out of the 60s for at least a day or two. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 1250 PM CDT FRI SEP 5 2014 Only some small timing adjustments to the timing of the frontal boundary this afternoon as the cold front develops some showers and thunderstorms along the boundary. Some minor adjustments will likely be necessary as the front is slow to develop showers, though there is more than enough moisture in the boundary layer. Chance that the storms will initialize somewhere between the Illinois River Valley and a line btwn BMI and SPI... so PIA may end up behind the best chances for TS. That being said, showers well to the west still getting enough convection to have some thunder, so it will remain a VCTS mention for now. Time Heights keeping llvl moisture in place through the overnight and not clearing quickly, so low cigs...dropping to MVFR in the north for now...but may need to expand that to the southern terminals should enough rainfall accumulate. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HJS LONG TERM...BAK AVIATION...HJS
Hazardous weather outlook, Sep 5, 11:22 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1122 AM CDT FRI SEP 5 2014 ILZ027>031-036-037-040-041-047-061630- CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 1122 AM CDT FRI SEP 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS CENTRAL ILLINOIS THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONTAL BOUNDARY WITH A FEW STORMS CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING INTO EARLY THIS EVENING. AT THIS TIME...IT APPEARS THE THREAT FOR ORGANIZED SEVERE STORMS WILL BE TO THE EAST AND SOUTH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A MUCH COOLER AND DRIER AIR MASS INVADES THE AREA THIS WEEKEND...IT APPEARS A RATHER ACTIVE WEATHER PERIOD WILL BE SETTING UP AGAIN ACROSS CENTRAL ILLINOIS NEXT WEEK WITH THE NEXT CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY REPORTS OF FLOODING OR STRONG WINDS WOULD BE APPRECIATED FROM OUR SPOTTERS. ILZ038-042>046-048>057-061>063-066>068-071>073-061630- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD- MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION- 1122 AM CDT FRI SEP 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS CENTRAL ILLINOIS THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONTAL BOUNDARY WITH STORMS CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING INTO EARLY THIS EVENING. THERE WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER WITH THE STORMS THIS EVENING. THE MAIN THREAT FOR THESE STORMS WILL BE DAMAGING WINDS...AND POSSIBLY LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A MUCH COOLER AND DRIER AIR MASS INVADES THE AREA THIS WEEKEND...IT APPEARS A RATHER ACTIVE WEATHER PERIOD WILL BE SETTING UP AGAIN ACROSS CENTRAL ILLINOIS NEXT WEEK WITH THE NEXT CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 4 PM TO 9 PM. ALSO...ANY REPORTS OF FLOODING OR STRONG WINDS WOULD BE APPRECIATED FROM ANY OF OUR SPOTTERS. HJS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:14 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 46 min |
| Sep 5, 4:20 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 40 min |
| Sep 5, 5:34 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Sangamon | 41 min |
| Sep 5, 6:24 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 27 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.